Bosutinib: Management of Adverse Events in Chronic Myeloid Leukemia
Managing adverse effects after starting a TKI can be challenging, and health care practitioners often look to CML experts for guidance.
Gastrointestinal Adverse Events
Based on the major phase 3 BFORE trial (bosutinib as first line therapy), nausea, vomiting and diarrhea where reported in 35%, 18%, and 70% of all patients, respectively.5 However, 8% or fewer of these adverse events were considered grade 3 or higher. In patients in the subsequent-line study, nausea, vomiting, and diarrhea was slightly more common, occurring in 47%, 37%, and 85% of patients, respectively, with 9% or fewer being classified as grade 3 or grade 4.1,2.
In order to mitigate these adverse events, patients should be reminded that bosutinib should be taken with food. If the patient experiences nausea or vomiting with morning dosing, the medication can be moved to afternoon or evening meals. The patient should be eating small, frequent snacks throughout the entire day to help reduce nausea and vomiting as well. Antacid medications such as histamine-2 receptor blockers (H2RBs) or proton pump inhibitors (PPIs) should not be started in these patients without first discussing their use with that individual's oncologist, as these agents can reduce the serum concentrations of bosutinib (PI). Antiemetic agents such as ondansetron can be considered, however, it would be prudent to have a recent electrocardiogram (ECG) on file prior to initiation and then intermittently while taking the 2 medications to carefully monitor the QTc interval. Patients should be advised to review any new potential medications with their oncologist while taking bosutinib to avoid drug interactions.
If a patient develops diarrhea on bosutinib, additional causes such as infectious etiologies should be considered. It is important to maintain adequate oral hydration and if the diarrhea persists to grade 3 or higher, then intravenous fluids should be considered. Antidiarrheal medications such as loperamide can be considered in patients with grade 3 or higher diarrhea once other etiologies have at least been considered. A careful medication reconciliation should be performed to limit instances of polypharmacy that could be contributing to the diarrhea.
Liver Enzyme Abnormalities
In the BFORE trial, AST and ALT were increased in 23% and 31% of patients, respectively, while the subsequent-line studies had lower rates, at 16% and 20% of patients, respectively.2,5 Alcohol consumption should be kept at a minimum while on bosutinib and hepatotoxic drugs also be limited. Liver function tests should be checked prior to initiation of bosutinib (and at every 2-4 weeks for the first 2-3 months per Cortes and colleagues' recommendations). If there is no evidence of hepatotoxicity in the first 3 months, these tests can then be checked every 3 months for the first 2 years.
Bosutinib treatment should be held when liver transaminase elevations are more than 5 times the upper limit of normal (ULN). Reinitiation of bosutinib can be considered at a lower dose when levels decrease to 2.5x ULN or less. If recovery requires more than 4 weeks and liver function tests are not improving, discontinuation of bosutinib should be considered. Discontinuation should also occur when liver transaminases are 3x ULN or higher concurrently with bilirubin elevations of more than 2x ULN and alkaline phosphatase levels of less than 2x ULN.2